After my first and so-far only stroke, at age 74 in October 08, I was taken off Plavix and baby aspirin [which were being taken daily as a preventative though they obviously did not prevent the stroke] and put on Coumadin. The idea was that probably inside of a year, I might be able to be weaned off Coumadin. I am at 2mg daily, with monthly INR tests showing average results of 2.5. Also taking Toprol, Rythmol, Lescol, exercising daily. eating a non-fat/ low-fat diet. Three months ago, to deal with my irregular hearbeat, I underwent a successfut cardioversion that which brought my bpm flucuations down from the 45-110 range to 60-75 bpm. Assuming I begin weaning off Coumadin and go back on baby aspirin only, can I expect to have to return for CHECK UPS FREQUENTLY to see how everything is going? Or can I safely schedule myself to be away traveling for a month or so at a time, riding around overseas on airplanes? Could you give me some idea of what is typically involved in the weaning off process? Thanks.
Anticoagulants should always be weaned off properly .The dose has to be tapered gradually . Please follow your doctors advise strictly . It is always essential to continue the monthly check ups of PT/INR during the weaning process .The precautions during weaning off are same as those during the therapy . Numerous factors, alone or in combination, including travel, changes in diet, environment, physical state and medications may influence response of the patient to anticoagulants. So I would advise you to refrain from traveling till the weaning process is over . Please keep the intake of Vitamin K consistent and eat a well balanced diet . Do not increase the intake of green leafy vegetables . After the therapy with Coumadin is discontinued, the anticoagulant effects may persist for about 2 to 5 days. Please consult your doctor for the detailed instructions . Hope this helps you . Take care and regards !
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.